Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Wilmington, OH

May 7, 2003Butler County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 7, 2003, 4:14 AM EDT for Butler County, Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 4:14 AM EDT (08:14 UTC)
Expired
May 7, 2003, 5:15 AM EDT
In force
61 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Butler County, OH

The radar

The Cincinnati radar (KILN), 77 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS51 KILN 070814
SVRILN
OHC017-070915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
414 AM EDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN OHIO...

* UNTIL 515 AM EDT...

* AT 414 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF OXFORD...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OXFORD...
  SEVEN MILE...

DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE 
IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE 
STORM PASSES.

LAT...LON 3951 8483 3956 8476 3956 8437 3934 8471
          3943 8482

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:55 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 7, 2:55 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
255 AM EDT WED MAY 7 2003

MOIST WEST-SOUTHWESTERLY FLOW ALOFT PERSISTS ACROSS OHIO VALLEY.
VIGOROUS SHORT WAVE MOVING THIS WAY IS DEVELOPING A SURFACE LOW
ALONG A STALLED BOUNDARY WITH PLENTY OF ASSOCIATED CONVECTION.  WITH
THAT ACTIVITY APPROACHING OUR WESTERN FRINGE...1000-500 THICKNESS
DIFFLUENCE...HIGH PRECIPITABLE WATER...A LOW LEVEL WIND SPEED
MAX...AND A SLOW MOVING BOUNDARY PARALLEL TO THE UPPER FLOW ALL
POINT TO HEAVY RAIN EVENT.  THEREFORE WELL CONTINUE FLOOD WATCH.

SEVERE TSRA WILL ALSO BE POSSIBLE...ESPECIALLY WITH INCREASING
INSTABILITY THIS AFTERNOON.  WILL ISSUE SPECIAL WEATHER STATEMENT TO
HIGHLIGHT SEVERE THREAT.

WITH TSRA ON OUR DOORSTEP...100 POPS ARE APPROPRIATE FOR TODAY.
CHANCE OF TSRA WILL LINGER INTO TONIGHT.  CONDITIONS WILL DRY OUT
THURSDAY WITH RIDGE BUILDING IN BRIEFLY.  CHANCE OF PRECIP WILL
RETURN THURSDAY NIGHT AND FRIDAY AS FRONTAL BOUNDARY LIFTS BACK
NORTH AGAIN.

WITH GUIDANCE IN GOOD AGREEMENT...HIGH TEMPS IN LOW/MID 70S LOOK
GOOD FOR TODAY.  MODELS DIFFER FOR THURSDAY. A COMPROMISE BETWEEN
WARMER ETA AND COOLER MAV APPEARS TO BE THE WAY TO GO.

.ILN...FLOOD WATCH LATE TONIGHT INTO WEDNESDAY AFTN FOR ALL
LOCATIONS EXPECT FAR NRN ZONES (WAPAKONETA REGION).

CONIGLIO
Hazardous weather outlook, May 6, 5:00 AM EDT, 23 hours 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A FRONTAL BOUNDARY WILL STALL OUT ACROSS SOUTHERN OHIO TODAY.
THIS WILL BE THE FOCUS FOR THE DEVELOP OF SCATTERED THUNDERSTORMS
THIS AFTERNOON INTO THE EVENING. A FEW OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AR

In the hours before

Special weather statement, May 7, 3:07 AM EDT, 1 hour 7 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-072000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
307 AM EDT WED MAY 7 2003

...SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING AND
THEN AGAIN THIS AFTERNOON INTO THE EVENING...

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
OF SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR WILL FUEL
ADDITIONAL THUNDERSTORM DEVELOPMENT TODAY. A NEARLY STATIONARY
FRONTAL BOUNDARY WILL BE THE FOCUS FOR THESE STORMS TODAY.

STRONG THUNDERSTORMS WILL TRACK EAST ACROSS THE AREA THIS MORNING.
A FEW OF THESE STORMS MAY EXCEED SEVERE LIMITS WITH THE PRIMARY
THREATS BEING DAMAGING WINDS AND FLOODING.

A WAVE OF LOW PRESSURE OVER THE MIDDLE MISSISSIPPI VALLEY WILL
TRACK EAST INTO THE OHIO VALLEY TONIGHT. THUNDERSTORMS ARE EXPECTED
TO INTENSIFY AND REDEVELOP AHEAD OF THIS APPROACHING LOW THIS
AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS THIS AFTERNOON WILL BE
DAMAGING WINDS...LARGE HAIL AND FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA TODAY. KEEP
TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:24 PM EDTSevere Thunderstorm WarningILNLicking51 min
May 6, 8:26 PM EDTSevere Thunderstorm WarningILNMadison64 min
May 7, 4:52 AM EDTSevere Thunderstorm WarningILNMiami, Shelby53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.